Florida, 2019

Rip Current in Florida, April 17, 2019

April 17, 2019 · NWS MLB · 1 event in 1 county or zone

A woman was unresponsive when pulled from the surf by bystanders in Daytona Beach. The woman was administered CPR and transported to a local hospital with serious injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A woman was unresponsive when pulled from the surf by bystanders in Daytona Beach. The woman was administered CPR and transported to a local hospital with serious injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 17, 8:15 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 17, 8:15 AM EST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
915 AM EDT Wed Apr 17 2019

.UPDATE...

...Windy Friday with Fast-Moving Strong to Severe Storms in the
Afternoon/Evening...

Nothing more to add to the forecast for this morning's update.
The 10Z XMR sounding shows a large subsidence inversion around
850 mb/5000 ft AGL and very dry air extending up through about
25000-30000 ft AGL (cirrus level). This sums up the forecast
perfectly for today...no rain with some passing cirrus clouds
overhead. In the lower levels of the atmosphere the high pressure
ridge axis to our north will provide onshore east to east-
southeasterly flow bringing in some marine stratocu from the
Atlantic. Temperatures will run near to slightly above normal
today with low 80s along the coast and mid 80s across the
interior.

&&

.AVIATION...
VFR the next 24 hours.

&&

.MARINE...
Today-Tonight (previous)...Weak surface high pressure off of the
southeast U.S. coast early this morning will continue to pull
seaward over the next 24 hours. Easterly flow today will begin to
veer more ESE/SE this evening/overnight. Wind speeds continue AOB
15 kts areawide. Seas 2-3 ft near shore and 3-4 ft offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  79  64  85  71 /   0   0  10  30
MCO  86  64  89  71 /   0   0  20  30
MLB  81  68  86  74 /   0   0  20  30
VRB  83  67  87  74 /   0  10  20  20
LEE  85  66  89  72 /   0   0  10  20
SFB  86  64  89  71 /   0   0  10  30
ORL  85  66  90  72 /   0   0  10  30
FPR  81  65  87  74 /   0  10  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Combs/Volkmer
Hazardous weather outlook, Apr 17, 4:14 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
514 AM EDT Wed Apr 17 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
514 AM EDT Wed Apr 17 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a Moderate Threat for
dangerous Rip Currents at area beaches today. While rips will be
present all day, the threat will be highest from around 1000 AM
this morning through about 400 PM this afternoon due to tidal
effects. Check with your local beach patrol for additional
information about ocean hazards. Always swim only within sight of
a lifeguard, and never swim alone.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Boating conditions are expected to deteriorate again by late
Thursday through early Saturday ahead of the next strong cold
front. Gale conditions will be likely on Friday with rapidly
building seas.

Isolated lightning storms will be possible on Thursday afternoon
ahead of the approaching front. While scattered, fast-moving,
lighting storms will be possible Friday morning and early
afternoon, latest model guidance suggests Friday mid-afternoon
and evening the best timing for a line of strong to severe
lighting storms to race southwest to northeast across east central
Florida. The primary threat will be damaging straight line winds
followed by frequent lightning strikes, heavy rain and hail. A
brief tornado or two will be possible.

Gusty southwesterly surface winds can be expected during the day
on Friday ahead of the front and a Wind Advisory may be necessary
for all of east central Florida.

An elevated threat for strong, life-threatening, rip currents
will continue through late week at area beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Sedlock

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Volusia

When
April 17, 1:30 PM EST
Where
Volusia forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

Volusia County Beach Ocean Rescue reported that at approximately 1330 LST an unresponsive 58-year-old woman from Ohio was pulled from the surf by bystanders in Daytona Beach. She was administered CPR and transported to a local hospital in serious condition.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808501.